MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® UNIPERC® ADJUSTABLE FLANGE TRACHEOSTOMY TUBE; TUBE, TRACHEOSTOMY (W/WO CONNECTOR)

SMITHS MEDICAL ASD, INC. PORTEX® UNIPERC® ADJUSTABLE FLANGE TRACHEOSTOMY TUBE; TUBE, TRACHEOSTOMY (W/WO CONNECTOR)
Catalog Number 100/897/080CZ
Medical Device Problem Codes Loose or Intermittent Connection (1371); Device Operates Differently Than Expected (2913); Device Handling Problem (3265)
Health Effect - Clinical Codes Aspiration/Inhalation (1725); Blood Loss (2597); Foreign Body In Patient (2687)
Date of Event 02/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer has not returned the device to the manufacturer for device evaluation.If the device becomes available and is returned and evaluated, the manufacturer will file a follow-up report detailing the results of the evaluation.
 
Event or Problem Description
It was reported that the portex® uniperc® adjustable flange tracheostomy tube was used to replace the patient's existing tracheostomy tube as an elective percutaneous tracheostomy change in the intensive care unit.The tube was placed using the guidewire and the blue obturator included with the kit.The placement of the tube was assessed as adequate via chest x-ray.One day after this placement, the patient received bronchoscopic examination to assess the patient's condition due to "poor weaning from the ventilator over the previous few days/weeks." during the bronchoscopy, a blue plastic foreign body was identified in the right main bronchus.The foreign body was removed under anesthesia on the following day.Once the foreign body was removed, it was determined to be the blue "j" tip straightener from the guidewire of the uniperc adjustable flange tracheostomy tube kit.It was noted the straightener was loose on the guidewire and not radio-opaque because it was not detected during x-ray.The reporter acknowledged that the instructions for use denote to remove the blue "j" tip straightener prior to inserting the guidewire.The patient had mild blood-stained secretions and aspirations but no other changes in patient's clinical condition occurred following placement of the tube.The foreign body was successfully removed surgically under anesthesia on the following day.No permanent injury was reported.
 
Additional Manufacturer Narrative
No product was returned for investigation.A review of the reported device found that the portex® uniperc® guidewire always contains a 'j' straightener which can be uncoupled for tracheostomy tube replacement purposes.Examination of the reported event found that issue occurred during replacement of the tracheostomy tube by utilizing the guidewire technique.According to the device instructions for use, prior to a replacement procedure, the 'j' straightener should always be removed to avoid the failure that was reported.Therefore, based upon the review of the reported event it was determined that the root cause was due to the use of the device which was inconsistent from the instructions for use.

Brand Name
PORTEX® UNIPERC® ADJUSTABLE FLANGE TRACHEOSTOMY TUBE
Common Device Name
TUBE, TRACHEOSTOMY (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6421622
Report Number3012307300-2017-00710
Device Sequence Number16419491
Product Code BTO
UDI-Device Identifier15019315107207
UDI-Public15019315107207
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K083031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date09/05/2021
Device Catalogue Number100/897/080CZ
Device Lot Number3259889
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/22/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/21/2017
Supplement Report FDA Received Date05/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VENTILATOR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR